Hail, Pennington
- When
- August 9, 3:30 PM MST
- Where
- Pennington County, 0.97 mi WSW of Sheridan Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.973, -103.497
A severe thunderstorm moved southeast across the central Black Hills and produced large hail and strong wind gusts from Sheridan Lake to south of Hermosa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm moved southeast across the central Black Hills and produced large hail and strong wind gusts from Sheridan Lake to south of Hermosa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 2:08 PM MST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
308 PM MDT FRI AUG 9 2013
.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 201 PM MDT FRI AUG 9 2013
CURRENT SURFACE ANALYSIS PLACES HIGH STRETCHING FROM SASKATCHEWAN
SOUTHEAST TOWARDS THE MIDWEST WHILE LOW REMAINS OVER THE GREAT
BASIN. THIS CONTINUES TO BRING LIGHT EAST/SOUTHEASTERLY LOW LEVEL
FLOW TO OUR AREA. UPPER LEVEL ANALYSIS PLACES LOW OVER THE NRN CA
COAST WITH NEGATIVELY TILTED RIDGE OVER THE ROCKIES. MOISTURE
CONTINUES TO FLOW IN AHEAD OF THE LOW AND PUSH INTO OUR AREA IN
WEST/NWRLY FLOW. INITIAL SHORT WAVE SLIDING THROUGH IS RESULTING IN
SOME CONVECTION OVER THE BLACK HILLS INTO NERN WYO...WHILE PRIMARY
WAVE IS NOW MAKING ITS WAY THROUGH THE BIGHORNS.
FOR THE REST OF TODAY INTO TONIGHT...SOME STORMS WILL CONTINUE
WITH INITIAL WAVE AS IT MAKES ITS WAY THROUGH THE AREA. WAVE MOVING
OVER THE BIGHORNS SLOWLY APPROACHING WILL BE THE MAIN CONCERN AS
HIGH RES MODELS HAVE BEEN CONSISTENT WITH INDICATING THE
DEVELOPMENT OF WIDESPREAD PRECIP WITH ITS APPROACH THIS EVENING.
MONSOONAL FLOW CONTINUES TO BRING PLENTY OF MOISTURE INTO THE AREA
WITH PWAT VALUES PUSHING AROUND 125-150 PERCENT OF NORMAL. ALONG
WITH THE AMPLE MOISTURE...LIGHT LOW LEVEL UPSLOPE FLOW WILL
COMBINE WITH POSSIBLE SLOW STORM MOTION TO RESULT IN POSSIBLE AREAS
OF HEAVY PRECIP. RUNOFF REMAINS A STRONG CONCERN GIVEN THE PRECIP
RECEIVED OVER THE PAST FEW DAYS SO WILL KEEP THE FLASH FLOOD WATCH
GOING OVER THE BLKHLS AND ADJACENT PLAINS. AS FOR SEVERE
POTENTIAL...INSTABILITY AND SHEAR REMAIN MODEST SO DO NOT EXPECT A
WIDESPREAD THREAT...THOUGH A COUPLE STORMS COULD BECOME STRONG TO
SEVERE. SHORT WAVE WORKS EAST THROUGH THE AREA OVERNIGHT...STARTING
TO WORK OUT OF THE AREA EARLY SAT MORNING.
ON SATURDAY...SIMILAR LARGE SCALE PATTERN REMAINS OVER THE AREA
THOUGH NEXT WAVE MOVING THROUGH APPEARS WEAKER. SHEAR APPEARS TO
BE A BIT STRONGER WHILE CAPE VALUES INCREASE TO AROUND 1-2 KJ/KG
OVER MUCH OF THE CWA. THEREFORE...WILL HAVE TO KEEP AN EYE OUT FOR
THE SEVERE THREAT. WAVE PUSHES EAST IN THE EVENING THOUGH GIVEN
THE PATTERN WE HAVE HAD THE PAST WEEK WILL KEEP SOME LOW POPS IN
LATE FOR THE POSSIBILITY OF A FEW STRAY LINGERING STORMS.
&&
.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 201 PM MDT FRI AUG 9 2013
FLOW PATTERN TO REMAIN RELATIVELY UNALTERED THROUGH THE
PERIOD AS A MEAN WESTERN NOAM UPPER LEVEL RIDGE REMAINS IN
PLACE...WITH ASSOCIATED STRONGER NEGATIVE HEIGHT ANOMALIES OVER
HUDSON BAY AND THE NE PAC. MAIN AXIS OF LL MOISTURE TO REMAIN
SHUNTED WEST AGAINST THE ROCKIES FRONT RANGE AS THE HUDSON BAY
LOW PROVIDES GENERAL NORTHERLY FLOW OVER THE GREAT LAKES AND UPPER
MIDWEST. NE PAC UPPER TROUGH WILL PROVIDE GENERAL WEAK IMPULSES
IN WESTERLY FLOW...SUPPORTING NEAR DAILY CHANCES FOR SHRA AND
TS...ESP ACROSS THE WESTERN FA GIVEN UPSLOPE/HIGH TERRAIN
INFLUENCES. IN ADDITION...THIS SYSTEM WILL SUPPORT MID LEVEL PAC
MOISTURE INTO THE REGION. INDICATIONS REMAIN FOR A POSSIBLE EASTERN
BIAS TO THE WESTERN NOAM RIDGE LATE NEXT WEEK WITH A BREAKDOWN OF
THE HUDSON BAY VORTEX. HOWEVER...FORECAST MODELS CAN BE TOO
AGGRESSIVE WITH THE BREAKDOWN OF THE HUDSON BAY VORTEX AND LATEST
GUIDANCE SUGGEST THAT RENEWED TROUGHING OVER THE HUDSON/JAMES BAY
REGION MAY JUST KEEP THE FLOW PATTERN NEARLY LOCKED. DID ADD A
SLIGHT TREND TOWARD MEAN NORTHERN PLAINS RIDGING...NUDGING TEMPS UP
A BIT DAY/S 6 AND 7. GENERALLY FAVORED PERSISTENCE...SUPPORTING NEAR
NORMAL TO SLIGHTLY BELOW NORMAL TEMPS...WITH ABOVE NORMAL PRECIP
CHANCES FOR MOST OF THE PERIOD.
HAVE RETAINED A LOW CHANCE POP MENTION THROUGH THURSDAY...WITH TEMPS
GENERALLY NEAR OR SLIGHTLY BELOW NORMAL. DID INTRODUCE A DRY DAY 7
GIVEN CONCERNS ON A SHIFT IN THE WESTERN CONUS RIDGE. OVERALL SEVERE
THREAT DOES SEEM MARGINAL THROUGH MOST OF THE PERIOD. HOWEVER...FLOW
DOES INCREASE A TIMES IN THE PERIOD...WITH A MORE WIDESPREAD
POTENTIAL FOR SEVERE WEATHER POSSIBLE WHEN THIS DOES OCCUR.
HOWEVER...THIS WILL HINGE ON GENERALLY SUBTLE WAVE TIMING...WHICH
REMAIN AT LOW PREDICTABLY IN THE EXTENDED.
&&
.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON
ISSUED AT 201 PM MDT FRI AUG 9 2013
TWO IMPULSES TRAVERSING THE REGION WILL BRING INCREASING
CHANCES FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON...ESP WHEN
COUPLED WITH DIURNAL HEATING. BEST PLACES FOR ACTIVITY WILL BE OVER
NE WY AND THE BH WHERE SLOW STORM TRAJECTORIES WILL FAVOR HEAVY RAIN
AND CHANCES FOR MVFR/IFR CIGS...ESP GIVEN A PERIOD OF EASTERLY
UPSLOPE FLOW THIS EVENING. HAVE RETAINED VCTS AND SHRA/TS
MENTION...ADDING A VCTS MENTION AT KRAP OVERNIGHT GIVEN AN ADVECTING
WAVE WITH A DEVELOPING LLJ AND ONGOING THETA-E ADV. LOWER CIGS WILL
BE POSSIBLE OVERNIGHT...ESP ON THE EASTERN BH FOOTHILLS. HAVE
RETAINED LOW VFR FOR NOW UNTIL BETTER TRENDS ARE ESTABLISHED.
&&
.HYDROLOGY...
ISSUED AT 201 PM MDT FRI AUG 9 2013
FLASH FLOOD WATCH CONTINUES FOR THE BLACK HILLS AND ADJACENT
PLAINS THROUGH TONIGHT. A SHORTWAVE DISTURBANCE WILL CROSS THE
AREA LATER TODAY AND TONIGHT BRINGING A GOOD CHANCE FOR
THUNDERSTORMS TO THE AREA...ESPECIALLY THE BLACK HILLS AREA AND
EASTWARD ONTO THE WESTERN SD PLAINS. PRECIPITABLE WATER VALUES
WILL BE NEAR 150 PERCENT OF NORMAL ACROSS MUCH OF THE AREA AND
WEAK UPSLOPE WINDS WILL CONTINUE TO BRING LOW LEVEL MOISTURE INTO
THE AREA THROUGH TONIGHT. WITH WEAK FLOW OVER THE AREA...STORMS
WILL BE RELATIVELY SLOW MOVERS. THESE PARAMETERS... COMBINED WITH
LOCALLY HEAVY RAIN OVER THE AREA DURING THE LAST COUPLE OF DAYS
AND POTENTIAL FOR TRAINING OF STORMS...WILL PRODUCE AN ELEVATED
RISK FOR FLASH FLOODING OVER THE WATCH AREA.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR SDZ012-013-024>031-
041-042-072>074.
WY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WYZ056>058-071.
&&
SHORT TERM...77
LONG TERM...JC
AVIATION...JC
HYDROLOGY...77HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 652 AM MDT FRI AUG 9 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 652 AM MDT (752 AM CDT) FRI AUG 9 2013 ...FLASH FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR THE BLACK HILLS AND ADJACENT PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE FOR THUNDERSTORMS...ESPECIALLY LATE TODAY INTO TONIGHT...AS ANOTHER DISTURBANCE CROSSES THE AREA. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE WITH HAIL AND STRONG WIND GUSTS. SOME OF THE STORMS WILL LIKELY BE SLOW MOVING AND COULD PRODUCE SIGNIFICANT AMOUNTS OF RAIN IN A SHORT TIME. SLOW MOVING STORMS WITH HEAVY RAINFALL...COMBINED WITH RECENT HEAVY RAINS ACROSS PORTIONS OF THE AREA...WILL RESULT IN AN INCREASED RISK FOR FLASH FLOODING ACROSS THE BLACK HILLS AND ADJACENT PLAINS. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT ACROSS THESE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEKEND AND INTO NEXT WEEK. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 346 PM MDT FRI AUG 9 2013 SDZ024-092215- NORTHERN BLACK HILLS SD- 346 PM MDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL 415 PM MDT... AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHEYENNE CROSSING...OR 5 MILES SOUTHWEST OF LEAD...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BROWNSVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4434 10368 4425 10368 4422 10390 4432 10392 TIME...MOT...LOC 2146Z 259DEG 6KT 4429 10382 CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 348 PM MDT FRI AUG 9 2013 SDZ024-092215- NORTHERN BLACK HILLS SD- 348 PM MDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAWRENCE COUNTY UNTIL 415 PM MDT... AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHEYENNE CROSSING...OR 6 MILES SOUTHWEST OF LEAD...MOVING NORTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LEAD... BROWNSVILLE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4436 10377 4426 10364 4420 10390 4429 10395 TIME...MOT...LOC 2148Z 246DEG 6KT 4428 10382 CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
350 PM MDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL CHEYENNE CROSSING 44.30N 103.86W
08/09/2013 E0.88 INCH LAWRENCE SD LAW ENFORCEMENT
TROOPER ALSO REPORTED HEAVY RAIN.
&&
JSCHILDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 417 PM MDT FRI AUG 9 2013 SDZ026-028-092245- CENTRAL BLACK HILLS SD-RAPID CITY SD- 417 PM MDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL 445 PM MDT... AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PACTOLA RESERVOIR...OR 7 MILES NORTHEAST OF HILL CITY...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SHERIDAN LAKE... ROCKERVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4401 10328 4389 10338 4401 10365 4410 10357 TIME...MOT...LOC 2217Z 301DEG 16KT 4402 10349 CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
418 PM MDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FUNNEL CLOUD 11 S MARTIN 43.02N 101.72W
08/09/2013 BENNETT SD TRAINED SPOTTER
REPORT PASSED ON BY EMERGENCY MANAGER. LOCATION IS RADAR
ESTIMATED.
&&
JSCHILDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 421 PM MDT FRI AUG 9 2013 SDZ024-025-072-092300- NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD- 421 PM MDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE AND SOUTHWESTERN MEADE COUNTIES UNTIL 500 PM MDT... AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GALENA...OR 5 MILES SOUTHEAST OF DEADWOOD... MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN STURGIS... GALENA... TILFORD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 29 AND 42... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4445 10349 4428 10340 4423 10369 4436 10376 TIME...MOT...LOC 2221Z 248DEG 11KT 4432 10365 CARSTENS
The Rapid City radar (KUDX), 56 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Aspen trees were bending in the strong winds.
Numerous large Ponderosa Pine trees were blown down and snapped along Sheridan Lake Road near Dakota Point.
Wind gusts estimated near 70 mph bent small trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470112, 470115, 470118, 470119.